Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Jackson, MS

February 25, 2004Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 25, 2004, 7:36 AM CST for Lamar County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2004, 7:36 AM CST (13:36 UTC)
Expired
Feb 25, 2004, 8:35 AM CST
In force
59 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lamar County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS54 KJAN 251336
SVRJAN
MSC073-251435-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
734 AM CST WED FEB 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 835 AM CST

* AT 734 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTH OF BAXTERVILLE...OR ABOUT 11
  MILES WEST OF POPLARVILLE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BAXTERVILLE AT 800 AM CST
  BE NEAR LUMBERTON AT 805 AM CST
  BE NEAR PURVIS AT 815 AM CST
  
HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. GOLFBALL 
SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR 
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.


LAT...LON 3101 8965 3099 8946 3102 8935 3135 8935
          3129 8959

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 3:45 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Feb 25, 3:45 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR SOME GARBLED WORDING
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CST WED FEB 25 2004

.DISCUSSION...MID LEVEL CLOSED LOW OVER SERN TX THIS MORNING
TRACKING EWD ALONG I-10 AND SHOULD BE NEAR KLFT BY NOON AND THE MS
COAST BY 03Z TONIGHT. EXPECT BEST UPPER DIVERGENCE OVER SRN
HALF OF CWFA BEFORE 21Z TODAY WITH RAINFALL RATES DECREASING BY THAT
TIME FROM W TO E. WILL CONTINUE FLOOD WATCH TODAY HOWEVER MOSTLY
MODERATE PERSISTENT RATES EXPECTED AT THIS POINT. UPPER RIDGING
BUILDS INTO THE REGION THURSDAY NIGHT INTO FRIDAY WITH A DECENT
WEEKEND AHEAD.

.SHORT TERM...FINAL ROUND OF LOCALLY HEAVY RAINFALL IS UNDERWAY WITH
HEAVIEST OVERNIGHT AMOUNTS OF NEAR 2 INCHES IN SERN MS. EXPECT A
LITTLE LESS CONVECTION AFTER MIDDAY AS AIRMASS COLUMN BEGINS COOLING
TOP TO BOTTOM AND PRECIPITABLE WATER VALUES START DROPPING FROM THE
1.1 RANGE TO UNDER 0.75 BY EARLY THURSDAY. MID LEVEL COLD POOL OF
-24C AT 500MB CROSSES SRN MS TONIGHT AS LOW LEVEL MOISTURE
CONVERGENCE HOLDS UP THROUGH EARLY EVENING IN SURFACE FRONTOGENESIS
ZONE. WRAP AROUND MOISTURE BEHIND THIS POOL SHOULD ALLOW LIGHT RAINS
TO PERSIST INTO THURSDAY MORNING BEFORE COMPLETELY ENDING. LOW LEVEL
DRIER PACIFIC AIRMASS MOVES INTO THE REGION THURSDAY AFTERNOON AND
EVENING. SUNSHINE RETURNS AS HIGH PRESSURE MODIFIES QUICKLY ON
FRIDAY WITH DECENT WARMUP AFTER FLIRTING WITH NEAR FREEZING TEMPS AT
SUNRISE.
&&

.LONG TERM...DRY AND WARMER SATURDAY STILL LOOKING GOOD AND SUNDAY
APPEARING TO BE A TRANSITION DAY WITH NEXT SRN STREAM IMPULSE
HEADING IN FOR SUNDAY NIGHT OR MONDAY. MODELS CONSISTENT IN
ESTABLISHING A BROAD LONGWAVE MEAN TROUGH AXIS IN THE WRN CONUS FOR
NEXT WEEK WITH A SERIES OF SHORTWAVES ROTATING FROM THE SRN ROCKIES
TOWARD THE GREAT LAKES REGION. COULD BE A RATHER ACTIVE PERIOD FOR
SPRING-STYLE STORMS SWEEPING THROUGH THE REGION WITH EACH IMPULSE
ABOUT EVERY THIRD DAY OR SO.
&&

JACKSON   52  39  50  34 / 100  60  20  05
MERIDIAN  53  41  49  34 / 100  70  30  10
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH TODAY.
LA...FLOOD WATCH TODAY.
MS...FLOOD WATCH TODAY ALL ZONES.
&&
Hazardous weather outlook, Feb 25, 4:20 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0420 AM CST WED FEB 25 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261020-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0420 AM CST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THERE IS A RISK  FOR ISOLATED SEVERE THUNDERSTORMS TODAY ACROSS
PORTIONS OF NORTHEAST LOUISIANA AND  SOUTH MISSISSIPPI....MAINLY
ALONG AND SOUTH OF A JONESVILLE  LOUISIANA  TO FAYETTE TO LAUREL
MISSISSIPPI LINE.  THE MAIN RISK WITH ANY STORMS WILL BE LARGE
HAIL.

SOUTHERLY WINDS OVER THE TOP OF A STATIONARY FRONTAL BOUNDARY
ALONG THE COAST WILL PRODUCE WIDESPREAD RAINFALL AND ISOLATED
THUNDERSTORMS FOR TODAY.  AN UPPER LEVEL DISTURBANCE WILL ALSO
INTERACT WITH THIS BOUNDARY TO PRODUCE ADDITIONAL LIFT FOR
THUNDERSTORMS. ISOLATED SEVERE	THUNDERSTORMS WILL BE POSSIBLE
WITH THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF QUARTERS.

...FLOODING...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL  CONTINUE TO
OVERSPREAD THE OUTLOOK AREA  TODAY.  RAINFALL WILL BE HEAVY AT
TIMES...WITH AMOUNTS RANGING FROM 1 TO 3 INCHES FOR THE ENTIRE
EVENT.	LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE IN
THUNDERSTORMS...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.  FLOODING WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA
FOR TODAY.

WATER WILL POND IN LOW LYING AREAS AND AREAS WHERE DRAINAGE IS
POOR. ALSO...RIVERS AND CREEKS MAY BECOME BANKFUL TO OVERFLOWING.
AREAS ALONG AND SOUTH OF A CROSSETT TO LEXINGTON TO MACON LINE
HAVE ALREADY EXPERIENCED HEAVY RAINFALL EARLIER THIS WEEK...AND
ANY ADDITIONAL HEAVY RAINFALL WILL BECOME RUNOFF DUE TO FULLY
SATURATED SOILS.

A POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT THE LOWER
MISSISSIPPI VALLEY  TODAY.  SOUTHERLY FLOW AROUND A SURFACE LOW
IS  EXPECTED TO DEVELOP  IN THE NORTHERN GULF OF MEXICO AND WILL
BRING DEEP MOISTURE INTO NORTHEAST LOUISIANA...EXTREME SOUTHEAST
ARKANSAS AND MUCH OF  MISSISSIPPI.  THE COMBINATION OF THIS
MOISTURE AND ATMOSPHERIC LIFT CREATED BY THE UPPER LEVEL SYSTEM
WILL  PRODUCE WIDESPREAD RAIN WITH A  FEW THUNDERSTORMS.  THE
GROUND IS ALREADY SATURATED FROM PREVIOUS HEAVY
RAINFALL...ESPECIALLY SOUTH OF INTERSTATE 20.  ANY ADDITIONAL
HEAVY RAINFALL WILL ONLY AGGRAVATE EXISTING FLOODING PROBLEMS AND
CONTRIBUTE TO ALREADY SWOLLEN CREEKS...STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO IMPACT THE
FORECAST AREA  LATE SUNDAY  INTO  SUNDAY NIGHT.

ANOTHER STRONG UPPER TROUGH WILL APPROACH THE LOWER MISSISSIPPI
VALLEY FROM THE SOUTHERN PLAINS BY SUNDAY.
AT THIS TIME THERE THIS IS THE POTENTIAL FOR ATMOSPHERIC
INSTABILITY AND WIND SHEAR TO BE PRESENT AS THE TROUGH AND
ASSOCIATED COLD FRONT SWING THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS....MAY BE NEEDED FOR TODAY TO HANDLE POTENTIAL
FLOODING PROBLEMS AS WELL AS ISOLATED SEVERE STORMS...BUT IS NOT
EXPECTED TO BE NEEDED THURSDAY THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:19 AM CSTFlash Flood WarningJANMarion4 hr
Feb 25, 1:32 AM CSTFlash Flood WarningJANForrest, Lamar3 hr
Feb 25, 2:10 AM CSTFlash Flood WarningJANJones3 hr
Feb 25, 8:37 AM CSTSevere Thunderstorm WarningJANForrest, Lamar28 min
Feb 25, 8:39 AM CSTSevere Thunderstorm WarningJANCovington, Jones61 min
Feb 25, 9:29 AM CSTSevere Thunderstorm WarningJANJasper46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.